Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 75, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 21, 1998, 3:57 PM EDT for Indian River County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 1998, 3:57 PM EDT (19:57 UTC)
- Expired
- Jun 21, 1998, 4:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Indian River County, FL
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1764 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
933
WUUS01 KMLB 211958 RRA
SVRMLB
FLC061-212045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
357 PM EDT SUN JUN 21 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
INDIAN RIVER COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 445 PM EDT
* AT 355 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF VERO BEACH. MOVEMENT WAS SOUTH
AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
INTERSTATE 95 AND STATE ROAD 60 AND THE VERO BEACH OUTLET
MALL THROUGH 445 PM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.
SPRATTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:25 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 21, 2:25 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 225 PM EDT SUN JUN 21 1998 WITH SEA BREEZE PASSAGE TWO HOURS AGO...HAVE HAD THE PLEASURE OF WATCHING THE TEMP DROP FROM 96F TO 89F...ONLY TO SEE IT RISE BACK UP TO CURRENT READING OF 97F AND TIE RECORD FOR THE DATE. CAN 98F BE FAR BEHIND? CHECK THAT...97.7F JUST BROKE THE RECORD. ABSOLUTELY AMAZING WHAT THE LACK OF SOIL MOISTURE CAN DO. THIS IS NOT THE FIRST TIME DURING THIS HEAT WAVE THAT A RECORD HAS BEEN ACHIEVED IN THIS MANNER. MODELS KEEP THE SURFACE TO 700MB RIDGE AXIS ACROSS CENTRAL PENINSULA THROUGH 48 HOURS...WITH AXIS BECOMING MORE WELL DEFINED WITH TIME (EASTERLIES INCREASE OVER STRAITS AND WESTERLIES OVER GA/NORTH FL). 250MB TROF IN THE GOMEX MINORS OUT WITH TIME. IN A NUTSHELL...WEATHER PROBABLY WON'T CHANGE ALL THAT MUCH MON OR TUE. FAVOR A 30 POP ALONG THE COAST WITH A 40 INLAND AND HIGHER EVENING POPS INLAND WITH ONLY ISOLD//SLGT CHANCE ALONG COAST. TEMPS L-M90S AND M-U90S INLAND AS PERSISTENCE CONTINUES TO PUMMEL MOS. CRISTALDI
In the hours before
Special weather statement, Jun 21, 10:45 AM EDT, 5 hours 12 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-211630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1045 AM EDT SUN JUN 21 1998 ...VERY HIGH FIRE DANGER CONTINUES... ...GOOD CHANCE FOR AFTERNOON STORMS WITH SOME BECOMING STRONG... ...HEAT INDEX VALUES NEAR 105 DEGREES... ...THICK SMOKE FROM BRUSH FIRES CONTINUES ACROSS VOLUSIA COUNTY... SURFACE HIGH PRESSURE OVER CENTRAL FLORIDA HAS WEAKENED SUCH THAT THE EAST COAST SEA BREEZE WILL DEVELOP EARLY AND BEGIN MOVING INLAND BY NOON. THIS WILL BRING WINDS AROUND TO THE EAST ACROSS THE COASTAL COUNTIES AND WILL KEEP AFTERNOON TEMPERATURES NEAR OR BELOW 95 DEGREES FOR THE FIRST TIME IN MANY DAYS. THE SEA BREEZE WILL MOVE INLAND THROUGH MID AND LATE AFTERNOON. A FEW LIGHTNING STORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY BY EARLY AFTERNOON. COVERAGE AND INTENSITY WILL INCREASE THROUGH LATE AFTERNOON AS THE SEABREEZE MOVES INLAND AND INTERACTS WITH THE WEST COAST SEABREEZE. SOME STORMS COULD BECOME STRONG TO SEVERE AND PRODUCE STRONG GUSTY WINDS AND HAIL. DUE TO SLOW STORM MOVEMENT...BETWEEN TWO AND THREE INCHES OF RAINFALL MAY OCCUR IN SOME SPOTS. FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH A FEW STORMS. MOVE INSIDE TO A SAFE LOCATION AT THE FIRST SIGN OF A STORM. REMEMBER... MOST LIGHTNING DEATHS OCCUR WHEN THE STORM IS NOT DIRECTLY OVERHEAD. AS AFTERNOON TEMPERATURES CLIMB INTO THE MID 90S...THE COMBINATION OF HEAT AND HUMIDITY WILL MAKE IT FEEL LIKE 105 DEGREES. IF YOU WILL BE OUTDOORS...DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS. THOUGH SOME AREAS HAVE RECEIVED RAINFALL THE PAST FEW DAYS...MANY LOCATIONS IN EAST CENTRAL FLORIDA REMAIN EXTREMELY DRY. THE CHANCE OF LIGHTNING STORMS INCREASE THE THREAT FOR ADDITIONAL WILD FIRES. MANY COUNTIES HAVE BANS ON BURNING...SO IT WOULD BE PRUDENT NOT TO BURN OUTDOORS FOR ANY REASON...AND DISPOSE OF CIGARETTES PROPERLY. THICK SMOKE WILL CONTINUE TO REDUCE VISIBILITY ACROSS VOLUSIA COUNTY THIS AFTERNOON. IF YOU PLAN ON DRIVING ON INTERSTATES 4 OR 95...U.S. 92 OR STATE ROADS 40...44 OR 415...BE PREPARED FOR LOW VISIBILITY. MAKE SURE TO SLOW DOWN AND USE YOUR LOW BEAM HEADLIGHTS WHEN DRIVING IN SMOKE. CRISTALDI
Special weather statement, Jun 21, 10:45 AM EDT, 5 hours 12 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-211630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1045 AM EDT SUN JUN 21 1998 ...VERY HIGH FIRE DANGER CONTINUES... ...GOOD CHANCE FOR AFTERNOON STORMS WITH SOME BECOMING STRONG... ...HEAT INDEX VALUES NEAR 105 DEGREES... ...THICK SMOKE FROM BRUSH FIRES CONTINUES ACROSS VOLUSIA COUNTY... SURFACE HIGH PRESSURE OVER CENTRAL FLORIDA HAS WEAKENED SUCH THAT THE EAST COAST SEA BREEZE WILL DEVELOP EARLY AND BEGIN MOVING INLAND BY NOON. THIS WILL BRING WINDS AROUND TO THE EAST ACROSS THE COASTAL COUNTIES AND WILL KEEP AFTERNOON TEMPERATURES NEAR OR BELOW 95 DEGREES FOR THE FIRST TIME IN MANY DAYS. THE SEA BREEZE WILL MOVE INLAND THROUGH MID AND LATE AFTERNOON. A FEW LIGHTNING STORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY BY EARLY AFTERNOON. COVERAGE AND INTENSITY WILL INCREASE THROUGH LATE AFTERNOON AS THE SEABREEZE MOVES INLAND AND INTERACTS WITH THE WEST COAST SEABREEZE. SOME STORMS COULD BECOME STRONG TO SEVERE AND PRODUCE STRONG GUSTY WINDS AND HAIL. DUE TO SLOW STORM MOVEMENT...BETWEEN TWO AND THREE INCHES OF RAINFALL MAY OCCUR IN SOME SPOTS. FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH A FEW STORMS. MOVE INSIDE TO A SAFE LOCATION AT THE FIRST SIGN OF A STORM. REMEMBER... MOST LIGHTNING DEATHS OCCUR WHEN THE STORM IS NOT DIRECTLY OVERHEAD. AS AFTERNOON TEMPERATURES CLIMB INTO THE MID 90S...THE COMBINATION OF HEAT AND HUMIDITY WILL MAKE IT FEEL LIKE 105 DEGREES. IF YOU WILL BE OUTDOORS...DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS. THOUGH SOME AREAS HAVE RECEIVED RAINFALL THE PAST FEW DAYS...MANY LOCATIONS IN EAST CENTRAL FLORIDA REMAIN EXTREMELY DRY. THE CHANCE OF LIGHTNING STORMS INCREASE THE THREAT FOR ADDITIONAL WILD FIRES. MANY COUNTIES HAVE BANS ON BURNING...SO IT WOULD BE PRUDENT NOT TO BURN OUTDOORS FOR ANY REASON...AND DISPOSE OF CIGARETTES PROPERLY. THICK SMOKE WILL CONTINUE TO REDUCE VISIBILITY ACROSS VOLUSIA COUNTY THIS AFTERNOON. IF YOU PLAN ON DRIVING ON INTERSTATES 4 OR 95...U.S. 92 OR STATE ROADS 40...44 OR 415...BE PREPARED FOR LOW VISIBILITY. MAKE SURE TO SLOW DOWN AND USE YOUR LOW BEAM HEADLIGHTS WHEN DRIVING IN SMOKE. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:18 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 47 min |
| Jun 21, 4:19 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 51 min |
| Jun 21, 4:35 PM EDT | Tornado Warning | MLB | Brevard | 30 min |
| Jun 21, 5:31 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 49 min |
| Jun 21, 6:42 PM EDT | Severe Thunderstorm Warning | MLB | Martin | 33 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.